Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 173, NWS Louisville, KY

June 2, 2004Russell County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 2, 2004, 3:56 PM CDT for Russell County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 3:56 PM CDT (20:56 UTC)
Expired
Jun 2, 2004, 4:30 PM CDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Russell County, KY

The radar

The Louisville radar (KLVX), 130 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS53 KLMK 022056
SVRLMK
KYC207-022130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
357 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 430 PM CDT

* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SALEM...OR ABOUT 22 MILES WEST OF
  SOMERSET...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALEM AROUND 405 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

LAT...LON 3714 8504 3709 8515 3693 8500 3700 8490

$$
JSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:30 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 2, 1:30 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT WED JUN 2 2004

.SHORT TERM:(TONIGHT THROUGH SATURDAY EVENING).

500 MB COLD AIR POOL FINALLY EXTING REGION TONIGHT. THAT COUPLED WITH
THE STEADY ESEWRD MVMNT OF WK CDFNT ACROSS FA TODAY...(ITS CURRENTLY
ALONG NE TO SW LINE ACROS NRN HAF OF FA)...LOWERING DEWPOINTS FROM
THE 60S INTO THE LOWER TO MID 50S WILL HELP STABALIZE ATMOS AND SHOULD
LEAD TO END OF TRW THREAT THIS EVENING ACROSS NW HALF OF FA AND DURING
THE NIGHT ACROSS THE SE.

DRY AND PLEASANT WX ON THURSDAY THROUGH SATURDAY. THERE IS A MINOR
PROBLEM IN DEALING WI DIMINISHING COOL AIR CLOUD MASS DRIFTING SEWRD
ACRSS MUCH OF FA LATER TONIGHT INTO THURSDAY. NO SHOWER THREAT
THOUGH..SINCE THE COLD AIR ALOFT WITH HAVE COMPLETELY EXITED THE
REGION.

EXCEPT FOR MODIFICATIONS TONIGHT...PREVIOUS FCST TRENDS FOR THURSDAY
THROUGH SATURDAY LOOK QUITE GOOD...SO NO CHANGES NEEDED.

IN THE EXTENDED... (SATURDAY NIGHT THROUGH WEDNESDAY)

THE EXTENDED PERIOD WILL FEATURE A GENERAL TRANSITION IN THE UPPER
AIR PATTERN ACROSS THE CONUS. A BROAD SHALLOW TROUGH OVER THE UPPER
OHIO VALLEY WILL FLATTEN AS HEIGHTS RISE ACROSS THE CENTRAL PLAINS
AND LOWER MISSISSIPPI VALLEY. THE HIGH PRESSURE RIDGE THAT WILL HAVE
BROUGHT PLEASANT WEATHER AND LOW DEWPOINTS FRIDAY AND SATURDAY TO THE
REGION WILL MOVE EAST...ALLOWING A WARMUP TO SUMMER-LIKE
TEMPERATURES AND ADDITIONAL HUMIDITY BEGINNING SUNDAY. WITH THIS
TRANSITION TO A MORE ZONAL FLOW...WEAK LOW PRESSURE MAY DEVELOP ON A
FRONT THAT MAY STALL ALONG/NORTH OF THE OHIO RIVER SUNDAY AFTERNOON.
WITH THE PRESENCE OF THIS BOUNDARY AND THE WEAK DISTURBANCE...WILL
INTRODUCE CONVECTION CHANCES SUNDAY AFTERNOON. AS THIS LOW MOVES
NORTHEAST WARM HUMID AIR AND THE REMMENTS OF THIS FRONTAL BOUNDARY
WILL REMAIN...KEEPING AT LEAST A CHANCE OF THUNDERSTORMS THROUGH
WED

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jun 2, 9:00 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 AM EDT WED JUN 2 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-030800-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
1000 AM EDT (900 AM CDT) WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A WEAK FRONT LOCATED ACROSS CENTRAL KENTUCKY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT. SOME OF THE STORMS WILL
HAVE THE POTENTIAL FOR GUSTY WINDS AND LARGE HAIL. FOR THAT
REASON THE STORM PREDICTION CENTER HAS INDICATE THAT A SLIGHT RISK
FOR SEVERE STORMS EXISTS ACROSS SOUTH CENTRAL AND EAST CENTRAL
KENTUCKY GENERALLY SOUTH AND EAST OF A LINE FROM CINCINNATI TO
HOPKINSVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH
TUESDAY. AT THE PRESENT TIME THESE STORMS DO NOT LOOK TO BE OF
A SEVERE NATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JSD

In the hours before

Local storm report, Jun 2, 3:00 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             ELK HORN                37.32N 85.28W
06/02/2004  0.50 INCH        TAYLOR             KY   LAW ENFORCEMENT

            MARBLE SIZE HAIL NEAR GREEN RIVER LAKE.

&&

MRC
Local storm report, Jun 2, 3:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
409 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             5 N EXIE                37.24N 85.53W
06/02/2004  0.88 INCH        GREEN              KY   LAW ENFORCEMENT

&&

MRC
Local storm report, Jun 2, 3:15 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             ELK HORN                37.32N 85.28W
06/02/2004  0.75 INCH        TAYLOR             KY   LAW ENFORCEMENT

            HAIL REPORTED IN MANY LOCATIONS NEAR THE GREEN RIVER
            LAKE.

&&

MRC
Local storm report, Jun 2, 3:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
441 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             KNIFELY                 37.23N 85.18W
06/02/2004  0.75 INCH        ADAIR              KY   TRAINED SPOTTER

&&

MRC
Local storm report, Jun 2, 3:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             WAYNESBURG              37.33N 84.68W
06/02/2004  1.00 INCH        LINCOLN            KY   BROADCAST MEDIA

&&

MRC
Local storm report, Jun 2, 3:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 S ELK HORN            37.30N 85.28W
06/02/2004  1.00 INCH        TAYLOR             KY   TRAINED SPOTTER

            ONE INCH HAIL NEAR THE SMITH RIDGE MARINA ON GREEN RIVER
            LAKE

&&

XXV

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:07 PM CDTSevere Thunderstorm WarningLMKHardin38 min
Jun 1, 7:20 PM CDTTornado WarningLMKMeade25 min
Jun 1, 7:32 PM CDTSevere Thunderstorm WarningLMKEdmonson28 min
Jun 1, 7:39 PM CDTSevere Thunderstorm WarningLMKGrayson36 min
Jun 1, 7:45 PM CDTSevere Thunderstorm WarningLMKJefferson45 min
Jun 1, 8:00 PM CDTSevere Thunderstorm WarningLMKBullitt45 min
Jun 1, 8:39 PM CDTSevere Thunderstorm WarningLMKSpencer21 min
Jun 1, 8:57 PM CDTSevere Thunderstorm WarningLMKGrayson33 min
Jun 1, 8:59 PM CDTSevere Thunderstorm WarningLMKOhio31 min
Jun 1, 9:24 PM CDTSevere Thunderstorm WarningLMKButler36 min
Jun 1, 10:23 PM CDTFlash Flood WarningLMKOhio3 hr
Jun 1, 10:59 PM CDTSevere Thunderstorm WarningLMKButler, Ohio46 min
Jun 1, 11:14 PM CDTSevere Thunderstorm WarningLMKMetcalfe31 min
Jun 1, 11:42 PM CDTFlash Flood WarningLMKGrayson3 hr
Jun 1, 11:50 PM CDTSevere Thunderstorm WarningLMKEdmonson25 min
Jun 2, 2:56 PM CDTSevere Thunderstorm WarningLMKGreen19 min
Jun 2, 3:02 PM CDTSevere Thunderstorm WarningLMKTaylor28 min
Jun 2, 3:13 PM CDTSevere Thunderstorm WarningLMKAdair32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.